Breaking Tampa Bay, Florida and national news and weather from Tampa Bay Online and The Tampa Tribune | TBO.com
Wednesday, Apr 23, 2014
Dr. OZ

Tips for reducing myopathy symptoms


Published:

During the 1992 Olympics, when track star Derek Redmond hobbled across the finish line of the 400-meter semi-finals, 65,000 spectators cheered. And though his torn hamstring ended his track career, he rebounded and went on to play basketball and rugby.

If you are taking a statin and have symptoms of myopathy, or statin-related muscle problems such as hamstring or tendon pain, muscle soreness, cramping or weakness, alert your doctor. (Around 1.5 million people a year, a small percentage of those taking statins, have such problems.) These symptoms can make it uncomfortable to move, but you can bounce back, just like Redmond.

Stopping the statin, reducing the dose or taking a different LDL-cholesterol-lowering medication usually can resolve symptoms. Rarely, statins trigger rhabdomyolysis — the breakdown of muscle fibers — and hospitalization is required to prevent serious kidney damage.

Atorvastatin and simvastatin are the statins most likely to cause symptoms, and the Food and Drug Administration advises against taking high-dose (80 milligrams) of simvastatin.

Fluvastatin extended release, low-dose or twice-weekly rosuvastatin, or every-other-day dosing of atorvastatin or rosuvastatin (off-label regimens) may avoid myopathy.

Other ways include:

♦ Talking to your doc about your risk of muscle problems if you have diabetes, hypertension, untreated hypothyroidism, kidney or liver disease, drink heavily, are a super-exerciser or drink a lot of grapefruit juice.

♦ Asking your doc about taking 200 milligrams a day of Co-Q10.

♦ Avoiding drug interactions. Various statins interact with: cyclosporine; anti-fungal or anti-yeast medications; the antibiotics erythromycin, clarithromycin and telithromycin; protease inhibitors; the antidepressant nefazodone; and/or other lipid-lowering meds such as fibrates and niacin.

v—v

If you’re a guy with Peyronie’s disease, you know you’ve been thrown a curve. This condition, which affects more than 3 percent of men, arises when scar tissue forms along the inner wall of the penis. This happens because of problems with how broken blood vessels in the lining of the shaft heal from injury, perhaps due to athletic activity, even sex. If scar tissue becomes extensive, it can cause the surrounding tissue to contract. The erect penis then develops a curve of 30 degrees or more, triggering pain and making intercourse more difficult.

Until now, there’s been no solution except for surgery, which could cause problems, too. But the U.S. Food and Drug Administration recently approved injections of Xiaflex (collagenase clostridium histolyticum) to treat the disorder. It’s the same medication used to treat a thickening of tissue in the palm of the hand and fingers called Dupuytren’s contracture. In a pre-approval study, penile curvature was reduced in 34 percent of those receiving the injections.

The treatment does have potential side effects, including hypersensitivity reactions and tissue and nerve damage. In the study, trauma (corporeal rupture) to the spongy tissue in the penis affected three of about 400 men; surgery repaired the damage. And the treatment falls under the FDA’s Risk Evaluation and Mitigation Strategy program that alerts doctors to the potential risks associated with a medication.

It will be interesting to see how many men come forward now that there’s a nonsurgical treatment; some researchers say as many as 22 percent of men may have Peyronie’s disease.

Mehmet Oz, M.D., is host of “The Dr. Oz Show,” and Mike Roizen, M.D., is chief wellness officer and chair of the Wellness Institute at the Cleveland Clinic. To live your healthiest, tune into “The Dr. Oz Show” or visit www.sharecare.com.

Comments